Thalidomide: risk of arterial and venous thromboembolism

Increased risk of arterial thromboembolism, including myocardial infarction and cerebrovascular events for patients treated with thalidomide.

Article date: July 2011

Thalidomide (Thalidomide Celgene) is licensed throughout the EU for use in combination with melphalan and prednisone as first-line treatment for patients with untreated multiple myeloma who are age 65 years or older, or those who are ineligible for high-dose chemotherapy. Thalidomide is an immunomodulatory agent, which has antineoplastic, antiangiogenic, and antierythropoietic properties.

We first published information about Thalidomide Celgene shortly after its UK launch in June 2008 (see Drug Safety Update, August 2008) to highlight the key risk of teratogenicity and the risk-minimisation measures in place to prevent exposure of pregnant women to this drug (for further information, see annex II of the Thalidomide Celgene European Public Assessment Report—Product Information).

At that time, we also mentioned other identified serious, or potentially serious, side effects, for which risk-minimisation measures are also in place. These include:

  • venous thromboembolism
  • neutropenia
  • thrombocytopenia
  • peripheral neuropathy (which may be permanent)
  • syncope and bradycardia
  • serious skin reactions, including Stevens-Johnson syndrome
  • somnolence and dizziness

Postmarketing case reports of thrombosis and thromboembolic reactions

A recent review of global postmarketing data has shown that approximately one third of all thromboembolic reactions reported in association with thalidomide were arterial, most of which were myocardial infarction and cerebrovascular events (54.2% and 19.8%, respectively; see letter sent to healthcare professionals in May 2011).

Myeloma is clearly a risk factor for thrombosis; however, the pathophysiology of arterial thrombosis in patients treated with thalidomide is not fully understood. It seems to be an effect associated with this drug class: we have recently reported on a similar risk in association with lenalidomide (Revlimid▼, see Drug Safety Update, February 2011).

Evidence from postmarketing case reports suggests that the risk of arterial thrombotic and thromboembolic reactions is greatest during the first 5 months of therapy. Antithrombotic prophylaxis should therefore be administered for at least the first five months of treatment, especially in patients with thrombotic risk factors in addition to multiple myeloma.

Antithrombotic prophylactic measures should be prescribed after careful assessment of the individual’s underlying risk factors. A history of thromboembolic events, or concomitant use of erythropoietic agents or other agents such as hormone-replacement therapy, may increase the risk of thromboembolic events. These agents should be used with caution in patients with multiple myeloma who are receiving thalidomide. When using erythropoiesis-stimulating agents, particular attention should be paid to the recommendations in the product information for epoetins regarding haemoglobin concentration because values above 12 g/dL (7.5 mmol/L) are associated with a higher risk of thromboembolic reactions.

$CTA Advice for healthcare professionals includes:

  • patients treated with thalidomide have an increased risk of arterial thromboembolism, including myocardial infarction and cerebrovascular events, in addition to the established risk of venous thromboembolism
  • action should be taken to minimise all modifiable risk factors for thromboembolic events (eg, smoking, hypertension, and hyperlipidaemia)
  • healthcare professionals should consider venous and arterial thrombotic risk and administer antithrombotic prophylaxis for at least the first 5 months in patients commencing thalidomide

Further information

BNF section 8.2.4 Other immunomodulating drugs

Article citation: Drug Safety Update July 2011, vol 4 issue 12: A1.

Help us improve GOV.UK

Don’t include personal or financial information like your National Insurance number or credit card details.